Alert archive / New Jersey / Special Marine Warnings in 2017

Special Marine Warning 145, NWS Philadelphia/Mount Holly

October 24, 2017

NWS Philadelphia/Mount Holly issued this special marine warning at Oct 24, 2017, 8:14 PM EDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2017, 8:14 PM EDT (00:14 UTC)
Expired
Oct 24, 2017, 8:45 PM EDT
In force
31 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Philadelphia radar (KDIX), 70 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

072 
WHUS51 KPHI 250014
SMWPHI
ANZ470-471-250045-
/O.NEW.KPHI.MA.W.0145.171025T0014Z-171025T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
814 PM EDT TUE OCT 24 2017

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
 
  OUTER WATERS FROM SANDY HOOK TO LITTLE EGG INLET NJ OUT 20 TO 40
NM...

* UNTIL 845 PM EDT

* AT 813 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 17 NM SOUTH OF
  SHARK RIVER REEF...MOVING NORTH AT 55 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 3942 7344 3960 7380 3970 7376 3973 7377
      3980 7374 3991 7373 4003 7370 4022 7361
      3994 7337 3991 7336
TIME...MOT...LOC 0013Z 198DEG 55KT 3983 7360 

HAIL...0.00IN
WIND...>34KTS

$$

SFJ
1 follow-up statement
020 
FZUS71 KPHI 250035
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 PM EDT TUE OCT 24 2017

ANZ470-471-250045-
/O.EXP.KPHI.MA.W.0145.000000T0000Z-171025T0045Z/
835 PM EDT TUE OCT 24 2017

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 845 PM EDT...

THE AFFECTED AREAS WERE... 
WATERS FROM MANASQUAN INLET NJ TO LITTLE EGG INLET NJ OUT 20 TO 40
NM...
WATERS FROM SANDY HOOK NJ TO MANASQUAN INLET NJ OUT 20 TO 40 NM...

THE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A
SIGNIFICANT THREAT TO BOATERS.

LAT...LON 3942 7344 3960 7380 3970 7376 3973 7377
      3980 7374 3991 7373 4003 7370 4022 7361
      3994 7337 3991 7336
TIME...MOT...LOC 0035Z 198DEG 55KT 4010 7349 

$$

SFJ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Oct 24, 7:49 PM EDT, 25 minutes earlier.

Area forecast discussion, Oct 24, 7:49 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
749 PM EDT Tue Oct 24 2017

.SYNOPSIS...
A cold front will move slowly offshore tonight. High pressure will
build into the eastern U.S. through the end of the week. A slow-
moving cold front will approach the Eastern Seaboard late this
weekend. High pressure will return to the area early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
The initial frontal boundary is located across eastern New
Jersey and central/southern Delmarva this evening. This boundary
will continue to push eastward and offshore this evening.
Showers and thunderstorms associated with this boundary have
moved mostly moved offshore or just along the New Jersey coast
this evening. Light to moderate showers, with occasional heavier
bursts will continue for a few hours into this evening. However,
these showers will all end by around midnight.

A secondary frontal boundary, surface trough is located farther
west into central Pennsylvania, which has cooler air and lower
dewpoints behind it. This boundary will move into our area and
likely combine with the first overnight. Some patchy light fog
has developed across portions of souther New Jersey, but as the
drier air moves in later this evening, we expect the fog to
dissipate.

&&

.SHORT TERM / WEDNESDAY THROUGH 6 AM WEDNESDAY/...
Fair weather is expected on Wednesday. A partly sunny and dry day is
in store. High temperatures will be near seasonable levels with
westerly winds 5 to 10 mph.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
The main long-term concern regards the sensible weather threats
associated with the late-weekend system.

Synoptic/model discussion:

The large-scale pattern remains amplified through the period. As
one longwave trough lifts from the Midwest at 00Z Thursday to
eastern Quebec by 00Z Saturday, an upstream trough digs
southeastward into the central plains as high-amplitude ridging
continues in the eastern Pacific and far western North America.
The operational models are in good agreement regarding this
evolution and have remained consistent for the past few runs
now. As such, the forecast for Thursday through Saturday is of
above average confidence. Thereafter, confidence lowers quickly
as the upstream trough begins its slow trek to the East Coast.
Though model agreement is quite good Sunday onward, model errors
associated with frontal progression in highly amplified patterns
are often large.

In addition, there is quite a bit of disagreement upstream
regarding the potential for the development of a cutoff low in
the central or western U.S. early next week. As such, the
uncertainty regarding upstream flow gives me some pause
regarding downstream weather during this period. A final fly in
the ointment is a perturbation in the western Caribbean that may
have surface low development as it meanders northward. With the
model trends slowing the progression of the central U.S. trough
late this weekend, this provides the tropical system more time
to develop and for downstream flow to advect warmth/moisture
poleward in advance of the trough. Thus, there is potential for
even more amplification (blocking) to downstream ridging in the
Atlantic. This slower timing also could promote the
environmental conditions necessary for heavy rainfall as the
associated surface low(s)/front trudges into the surface high
near/off the Atlantic coast this weekend.

The bottom line here is that the late weekend system for the
East Coast has the potential for fairly substantial sensible
weather impacts, but there remains uncertainty regarding the
smaller-scale phenomena associated with any such impacts. Stay
tuned.

Forecast details:

As the Midwest trough lifts northeastward Thursday through
Saturday, a surface high will nose into the area from the
southwest. However, cold air aloft and amplified flow downstream
will prevent much progression of the cold front moving through
the area today. As midlevel vorticity maxima continue rotating
cyclonically around the trough, there may be some residual
precipitation offshore Wednesday night, especially if the system
acquires a more substantial negative tilt. I also increased PoPs
to slight chances Thursday as the cold core of the trough makes
its move through the area. Instability showers cannot be ruled
out, especially given the rather favorable timing with peak
heating. Forecast temperatures are near to slightly below
average and close to a GFS/ECMWF MOS blend.

Any precipitation should shut down quickly Thursday evening, and
skies will rapidly clear. However, it may take winds most of the
night to calm, so I kept temperatures rather close to MOS for
now. Should the winds ease more quickly than forecast, the
forecast lows Thursday night will be too warm.

A warming trend should commence Friday and Saturday as heights
will rise upstream of the passing trough and downstream of the
next digging one. This period should be dry, and I suspect MOS
may be a bit on the cool side (especially Saturday). For now,
bumped up temps a degree or two, but should the pattern hold, I
suspect this may not be enough.

The nice weather comes to an end Sunday. The good timing
agreement among the models lends credence to raising PoPs, as
lift/moisture should both be in plentiful supply. There is also
suggestion by the operational models of surface low development
along the front, which would only enhance the large-scale lift
in place. With the potential influence of the aforementioned
tropical system (via heat/moisture transport northward),
widespread precipitation is a good bet, and heavy rainfall
potential is not negligible.

I ramped down PoPs on the fast side Monday...possibly too fast,
if the slowing trend in the models continues. However, I am
basing this on the seeming slow bias of frontal progression in
these highly amplified patterns (today being a good example) and
the strong agreement among the GFS/ECMWF/CMC regarding the
frontal sweep through the region Sunday/Sunday night.

Kept things dry thereafter with temps near or slightly below
seasonal averages.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

The majority of TAF sites have returned to VFR and will remain
VFR through the period. The exception is MIV where some patchy
fog has developed this evening and could remain until some drier
air moves into the area later this evening. Also, there remains
some showers offshore of Atlantic City, so there could still be
some IFR CIGS and/or VSBYS affect them if the showers move
across the area. This should all clear up by 02z-03z and VFR
condtisions should prevail at these two sites through Wednesday
as well.

Wind gusts have dropped off and south to southwest winds around
5-10 knots this evening will beocme west to northwest overnight
as a secondary frontal boundary/surface trough moves across the
area. Winds may become light and variable for some places once
the front moves through, before increasing during the day
Wednesday out of the west to northwest around 5-10 knots again.

OUTLOOK...

Wednesday night: Mainly VFR with west or northwest winds 5 to 15
kts. Confidence average.

Thursday: Mainly VFR, but a slight chance of showers exists with
brief sub-VFR CIGs/VSBYs possible. West or northwest winds 10 to
15 kts. Confidence slightly below average.

Thursday night through Friday: Mainly VFR with light winds
backing from west or southwest Thursday night to southerly or
southeasterly Friday night. Confidence slightly above average.

Saturday: Mainly VFR with southeasterly winds increasing to 10
to 15 kts. Confidence average.

Saturday night and Sunday: Sub-VFR conditions possible.
Rain/shower chances increase, especially Sunday. Southeast winds
10 to 15 kts with higher gusts. Confidence average.

&&

.MARINE...
The Gale Warning was allowed to expire and has been replaced
with a Small Craft Advisory. While winds veer from south to
west overnight and gradually diminish, seas will remain
elevated. On the Atlantic coastal waters 6-9 ft seas this
evening will only subside to around 5 ft on Wednesday. There are
no marine headlines in effect for Delaware Bay. Wave heights
will be near 5 ft into this evening near the bay entrance.

OUTLOOK...

Wednesday night through Thursday night: Marginal advisory
conditions may be met (mainly for seas). Northwest winds may
also gust near advisory levels for a time Thursday afternoon and
evening.

Friday through Saturday: Sub-advisory conditions and fair
weather expected.

Saturday night and Sunday: Onshore winds and seas will rapidly
increase during this period, with at least advisory-level
conditions possible. Rain/showers will become likely on Sunday.

&&

.CLIMATE...
Vulnerable record high minimums today the 24th:

Allentown     58 1975

Atlantic City 63 2001

Philadelphia  63 1900

We will know on this by 05z/25...later tonight.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT Wednesday for ANZ450>455.

&&

Synopsis...CMS/Robertson
Near Term...Franck
Short Term...Franck
Long Term...CMS
Aviation...CMS/Franck/Robertson
Marine...CMS/Franck/Robertson
Climate...Drag
Hazardous weather outlook, Oct 24, 7:28 PM EDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
728 PM EDT Tue Oct 24 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-252330-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
728 PM EDT Tue Oct 24 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-252330-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
728 PM EDT Tue Oct 24 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 24, 5:41 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
541 PM EDT TUE OCT 24 2017

NJZ020-022>027-242215-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Atlantic Coastal Cape
May-Cape May-Southeastern Burlington-
541 PM EDT TUE OCT 24 2017

...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ATLANTIC...SOUTHEASTERN OCEAN...NORTHEASTERN CAPE MAY
AND SOUTHEASTERN BURLINGTON COUNTIES...

At 539 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southeast of Seaside Heights to
near Ocean City. Movement was north at 40 mph.

Wind gusts up to 45 mph are possible with these showers and
thunderstorms.

Heavy rainfall is also occurring with these showers and
thunderstorms...and may cause ponding on roadways and poor drainage
areas. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

Locations impacted include...
Atlantic City, Ocean City, Barnegat, Pleasantville, Somers Point,
Ventnor City, Brigantine, Northfield, Absecon, Margate City,
Tuckerton, Seaside Heights, Sea Isle City, Estell Manor, Surf City,
Port Republic, Longport, Corbin City, Beesleys Point and Dover
Beaches North.

LAT...LON 3980 7409 3981 7417 3977 7410 3975 7420
      3974 7419 3976 7410 3975 7410 3958 7422
      3958 7434 3950 7429 3954 7440 3956 7441
      3941 7440 3949 7431 3946 7431 3914 7470
      3932 7471 4001 7406
TIME...MOT...LOC 2139Z 186DEG 35KT 3988 7389 3921 7456

Robertson
Special weather statement, Oct 24, 6:13 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
613 PM EDT TUE OCT 24 2017

NJZ013-014-020-022>027-242245-
Coastal Atlantic-Eastern Monmouth-Coastal Ocean-Ocean-Western
Monmouth-Atlantic-Atlantic Coastal Cape May-Cape May-Southeastern
Burlington-
613 PM EDT TUE OCT 24 2017

...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ATLANTIC...CENTRAL OCEAN...NORTHEASTERN CAPE
MAY...SOUTHEASTERN BURLINGTON AND SOUTHEASTERN MONMOUTH COUNTIES...

At 611 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dover Beaches North to Ocean City.
Movement was north at 40 mph.

Winds up to 40 mph are possible with these showers and storms.

Heavy rainfall is also occurring with these showers and
thunderstorms...and may cause ponding on roadways and poor drainage
areas. Do not drive your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

Locations impacted include...
Toms River, Atlantic City, Long Branch, Ocean City, Barnegat,
Pleasantville, Beachwood, Somers Point, Ventnor City, Brigantine,
Northfield, Absecon, Margate City, Tuckerton, Sea Isle City, Port
Republic, Longport, Corbin City, Allenwood and Beesleys Point.

LAT...LON 3999 7414 3970 7416 3971 7413 3963 7426
      3958 7422 3958 7434 3950 7429 3954 7440
      3956 7441 3941 7440 3942 7439 3949 7431
      3947 7430 3942 7434 3917 7468 3940 7462
      4034 7397
TIME...MOT...LOC 2211Z 198DEG 61KT 3998 7397 3925 7459

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 3:31 AM EDTSmall Craft Advisory for Hazardous SeasPHI12 hr
Oct 25, 3:30 PM EDTSmall Craft AdvisoryPHI36 hr

Nearby

Special Marine Warnings in New Jersey, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.